A woman has spoken about her trauma after she decided to wean herself off steroid cream that had been prescribed to treat her eczema .
As a child, the skin condition came and went, but it became particularly bad for Steph Shaw when she turned 18 and got progressively worse for the next eight years.
Steph’s skin constantly itched and was red raw but she believes the steroid cream she was prescribed to help her was in fact making her condition worse.
Her theory is unsubstantiated by medical evidence, but Stephanie had conducted her own medical research into ‘topical steroid addiction’ and through this became convinced that her medication was doing more harm than good.
Steph told Hull Live : "As soon as I stopped using the steroid creams, my eczema symptoms came back".
"It got to a stage where I started getting red patches on my face after taking oral steroids – I couldn’t hide my face like other parts of my skin, so I started to Google the side effects of my medication.
"After research, I found a blog on topical steroid addiction that set out hormones that the cream is pumping into your skin can make your system lazy and stop it creating it’s own hormones, meaning that in effect I had become addicted to the steroids to keep my skin rash free.
"I decided at 26 years old that enough was enough and went through topical steroid withdrawal to wean myself off the addiction to the creams."
For Steph, the experience of coming off the steroids was excruciating, and was a process that took over two years and left her bed bound and jobless for the first eight months of the withdrawal process.
She came off the steroids without any formal medical diagnosis, but with the belief it was the right thing to do.
"I was signed off work as I couldn’t leave the house due to the agony I was in, and had to give up my dream job in retail and move back home with my parents, so that they could look after me" said Steph.
"I was in the bath for up to 20 hours a day for three months, as the pain was too much to get out of it, as my skin having contact with the water took the pain away.
"As soon as I got out of the water, an uncontrollable itching started and I turned bright red, so I used to lay in there all day, as well as trying to sleep in the bath.
"I was then bedridden for another five months and was out of work for nearly a year and a half while I was coming off the steroids.
"My whole life was put on hold and my skin got a lot worse before it got better."
To raise awareness of the struggle that Steph went through, and is still going through, she has set up an Instagram page with more than 1,500 followers, which documents her before and after pictures of her skin.
Top Stories from Mirror Online
"I believe that we live in a culture of over-prescription and that pharmacy drugs can have a much darker side to them and that more people with eczema should know about it," said Steph.
"I’m beyond angry that no one is accountable for the life that I and many many others like me have lost.
"It was only in December 2017 that I got my life back after two years of topical steroid withdrawal, and every day is still a struggle because of my skin, but it is a process that I’m glad I went through.
"I felt suicidal due to the suffering I went through, and I still get depressed, but I’m so much better than I was before.
"I’m anxious about the future as I can’t medicate my eczema other than moisturising my skin, and feel like I have been robbed of my twenties, but I’m hopeful for the future."
Source: Read Full Article